South Dakota, 2016Damaging Wind in South Dakota, July 22, 2016
July 22, 2016 · NWS UNR · 1 event in 1 county or zone
A second thunderstorm briefly became severe over northwestern Ziebach County, producing 60 mph wind gusts southwest of Glad Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second thunderstorm briefly became severe over northwestern Ziebach County, producing 60 mph wind gusts southwest of Glad Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 1:53 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 22, 1:53 PM MST, 3 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
253 PM MDT FRI JUL 22 2016
.SHORT TERM...(This Evening Through Saturday Night)
Issued at 234 PM MDT Fri Jul 22 2016
Current surface map shows low over southeast Montana with trof
into the Nebraska Panhandle. Weak shortwave crossing the forecast
area triggering scattered thunderstorms. MLCAPE ranges from around
1000J/kg across northeast Wyoming with 4000+J/kg across northwest
South Dakota. Sufficient shear for a few severe storms, especially
across northwest South Dakota. Bulk of thunderstorm activity will
move east of the forecast area overnight.
Cold front crosses northeast Wyoming and western South Dakota
late tonight...and through south central South Dakota around noon.
Highs 10-15F cooler for Saturday. BL-850mb winds support northwest
winds of 15-30 mph.
.LONG TERM...(Sunday Through Friday)
Issued at 234 PM MDT Fri Jul 22 2016
High pressure over the Dakotas for Sunday. With marginal
moisture...and isolated afternoon thunderstorm is possible over
the Black Hills.
Upper flow will be quasi-zonal Sunday through next Thursday, with
periodic shortwave troughs bringing a daily chance for
thunderstorms. Temperatures will be slightly above average.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 234 PM MDT Fri Jul 22 2016
Isolated thunderstorms are possible this morning from northeast
WY into northwest SD. Potentially severe storms will develop this
afternoon with local LIFR conditions possible with any storms.
Outside of storms, VFR conditions are expected. Early Saturday
morning, a strong cold front will bring gusty northwest winds to
the area.
&&
.FIRE WEATHER...
Issued at 234 PM MDT Fri Jul 22 2016
Critical fire weather conditions will continue into this evening
for northeast Wyoming. Cold front will cross the area
tonight...with gusty northwest winds for Saturday. Minimum
relative humidity will drop below 20 percent for northeast Wyoming
and much of western South Dakota.
&&
.UNR Watches/Warnings/Advisories...
SD...Fire Weather Watch from Saturday afternoon through Saturday
evening for SDZ260>262-264.
Excessive Heat Warning until 6 PM MDT /7 PM CDT/ this evening
for SDZ014-032-043-044-046-047-049.
Heat Advisory until 6 PM MDT this evening for SDZ001-002-012-013-
025>027-030-031-041-042-072>074.
WY...Fire Weather Watch from Saturday afternoon through Saturday
evening for WYZ259-297>299.
Red Flag Warning until 9 PM MDT this evening for WYZ259-297-298.
&&
SHORT TERM...7
LONG TERM...7
AVIATION...JC
FIRE WEATHER...7Hazardous weather outlook, Jul 22, 4:29 AM MST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
529 AM MDT FRI JUL 22 2016
SDZ001-002-012-013-025-026-031-072-073-231300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
529 AM MDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTHWEST WINDS WILL INCREASE EARLY SATURDAY...WITH GUSTS REACHING
35 TO 45 MPH.
THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ024-028-029-WYZ057-231300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
529 AM MDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BLACK HILLS OF SOUTH
DAKOTA AND WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
WYZ054>056-058-071-231300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
NORTHEASTERN CROOK-
529 AM MDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 900 PM THIS EVENING
FOR VERY LOW RELATIVE HUMIDITIES...GUSTY WINDS...AND DRY LIGHTNING.
ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON...BUT ARE
NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ014-032-043-044-046-047-049-231300-
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
529 AM MDT FRI JUL 22 2016 /629 AM CDT FRI JUL 22 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
HEAT INDEX VALUES WILL REACH 100 TO 107 THIS AFTERNOON.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY NORTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ027-030-041-042-074-231300-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-FALL RIVER-OGLALA LAKOTA-
HERMOSA FOOT HILLS-
529 AM MDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON.
ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jul 22, 3:55 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 NE MEADOW 45.59N 102.16W
07/22/2016 E1.00 INCH PERKINS SD PUBLIC
&&
MELocal storm report, Jul 22, 3:58 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
07/22/2016 M70 MPH HARDING SD ASOS
&&
WFO UNRLocal storm report, Jul 22, 4:08 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
07/22/2016 M77 MPH PERKINS SD DEPT OF HIGHWAYS
&&
MELocal storm report, Jul 22, 4:09 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 7 E MEADOW 45.55N 102.08W
07/22/2016 E1.75 INCH PERKINS SD PUBLIC
0500 PM TSTM WND GST 7 E MEADOW 45.55N 102.08W
07/22/2016 E70 MPH PERKINS SD PUBLIC
&&
MELocal storm report, Jul 22, 4:34 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 4 NNW GLAD VALLEY 45.45N 101.81W
07/22/2016 E60 MPH ZIEBACH SD PUBLIC
&&
MELocal storm report, Jul 22, 4:46 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 6 ENE GLAD VALLEY 45.45N 101.68W
07/22/2016 E60 MPH ZIEBACH SD PUBLIC
&&
METhunderstorm Wind, Ziebach
- When
- July 22, 4:58 PM MST
- Where
- Ziebach County, 7.94 mi WSW of Glad Valley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.364, -101.936
The spotter estimated wind gusts of 60 mph with the storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645086.